Alert archive / Oregon / Red Flag Warnings in 2014

Red Flag Warning 5, NWS Medford, OR

June 6, 2014Curry County, Jackson County, Josephine County, Oregon

NWS Medford, OR issued this red flag warning at Jun 6, 2014, 3:00 AM PDT for Curry County, Jackson County, Josephine County, Oregon. It took effect at Jun 6, 2014, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2014, 3:00 AM PDT (10:00 UTC)
In effect from
Jun 6, 2014, 2:00 PM PDT
Expired
Jun 6, 2014, 8:00 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Curry County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 75 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3037 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WWUS86 KMFR 061000
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
300 AM PDT FRI JUN 6 2014

ORZ620-070000-
/O.NEW.KMFR.FW.W.0005.140606T2100Z-140607T0300Z/
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
300 AM PDT FRI JUN 6 2014

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITIES FOR FIRE WEATHER ZONE 620...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING. 

* AFFECTED AREA: PRIMARILY THE ILLINOIS VALLEY AND GRANTS PASS
  AREA IN FIRE WEATHER ZONE 620.

* WIND...NORTH 10 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* MINIMUM HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...THE COMBINATION OF DRY FUELS...GUSTY NORTH WINDS AND
  LOW HUMIDITIES WILL CREATE THE POTENTIAL FOR RAPID FIRE GROWTH.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

CAZ280-070000-
/O.EXT.KMFR.FW.W.0004.000000T0000Z-140607T0300Z/
WESTERN KLAMATH NATIONAL FOREST-
300 AM PDT FRI JUN 6 2014

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE
WEATHER ZONE 280...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 8 PM PDT THIS
EVENING. 

* AFFECTED AREA: NORTHERN PORTION OF FIRE WEATHER ZONE 280 FROM
  THE MARBLE MOUNTAINS NORTHWESTWARD. 

* TIMING: POOR HUMIDITY RECOVERIES THIS MORNING WILL LEAD TO A
  VERY DRY AFTERNOON. IN ADDITION...WINDS WILL REMAIN GUSTY OVER
  THE MOUNTAINS AND PICK UP IN THE VALLEYS AS WELL THIS AFTERNOON. 

* WIND...NORTHEAST 5 TO 15 MPH WITH GUSTS TO 25 MPH OVER THE
  MOUNTAINS THIS MORNING...THEN NORTHEAST 10 TO 20 MPH WITH GUSTS
  TO 25 MPH ALL AREAS THIS AFTERNOON.

* HUMIDITY...20 TO 40 PERCENT THIS MORNING DECREASING TO 10 TO 15
  PERCENT THIS AFTERNOON.

* IMPACTS...THE COMBINATION OF DRY FUELS...GUSTY NORTH WINDS AND
  LOW HUMIDITIES WILL CREATE THE POTENTIAL FOR RAPID FIRE GROWTH.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

WRIGHT

VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jun 6, 2:55 AM PDT, 5 minutes earlier.

Area forecast discussion, Jun 6, 2:55 AM PDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
255 AM PDT FRI JUN 6 2014

.DISCUSSION...
CLOUD COVER REMAINS VERY LIMITED ACROSS THE FORECAST AREA EARLY
THIS MORNING AS A WEAK UPPER LEVEL TROUGH DRIFTS THROUGH IN A
GENERAL NORTHWEST FLOW AND A NORTH TO NORTHEAST FLOW PERSISTS IN
THE LOWER LEVELS. THE COMBINATION OF DRY AIR AND WIND ALONG WITH
DRY VEGETATION CONDITIONS IS LEADING TO RED FLAG WARNING
CONDITIONS ACROSS PORTIONS OF SISKIYOU COUNTY IN NORTHWEST
CALIFORNIA AND PORTIONS OF SOUTHWESTERN OREGON. PLEASE SEE OUR
DETAILED HAZARDS LINK FOR MORE INFORMATION.

ALTOGETHER, THERE WILL BE LITTLE CHANGE IN WEATHER CONDITIONS OVER
THE NEXT WEEK, ESPECIALLY FOR INLAND AREAS. TEMPERATURES ARE LIKELY
TO BE AROUND 90F AGAIN IN AND AROUND BROOKINGS TODAY WITH A NET
NORTH-NORTHEAST FLOW IN PLACE. MOST AREAS WILL BE A COUPLE OF
DEGREES COOLER TODAY THAN IT WAS ON THURSDAY. SATURDAY IS LIKELY
TO BE A COUPLE OF DEGREES COOLER THAN TODAY, AND THEN WE SHOULD
SEE A BRIEF WARM-UP AGAIN FOR SUNDAY AFTERNOON FOR INLAND AREAS.
THE MARINE LAYER SHOULD BE VERY LIMITED AND MAINLY OUT TO SEA
TODAY AND SATURDAY BEFORE RETURNING ALONG AND NEAR THE COAST
POSSIBLY SATURDAY EVENING INTO SUNDAY MORNING.

THE NEXT CHANCE OF ANY THUNDERSTORMS APPEARS TO BE MONDAY, BUT
EVEN THIS THREAT LOOKS VERY MINIMAL AT THIS TIME. MADE A SLIGHT
ADJUSTMENT TO THIS SLIGHT CHANCE FOR MONDAY FOR SOUTHEASTERN
PORTIONS OF THE AREA TO BUMP IT EASTWARD A BIT MORE TOWARD THE
UPPER TROUGH, MOISTURE, AND INSTABILITY IN THE 06/00Z GFS40 MODEL
GUIDANCE.

OPERATIONAL MODEL GUIDANCE IS INDICATING A COOL DOWN WITH THE
POSSIBILITY OF PRECIPITATION FROM A MORE PRONOUNCED TROUGH
ARRIVING FROM THE NORTHWEST LATE NEXT WEEK INTO THE FOLLOWING
WEEK- IN THE 7 TO 14 DAY PERIOD. AT THIS POINT HAVE HINTED AT A
COOL DOWN WITH SOME PRECIPITATION POTENTIAL MAINLY OVER
NORTHWESTERN PORTIONS OF THE AREA. SINCE NORTHWEST FLOW IS USUALLY
NOT A SIGNIFICANT PRECIPITATION PRODUCING PATTERN FOR OUR AREA
THIS TIME OF THE YEAR AND THE NET CONSENSUS OF MODEL SOLUTIONS
KEEP THE PRECIPITATION NORTH OF THE UMPQUA DIVIDE, I HAVE TROD
LIGHTLY ON THE PRECIPITATION FORECAST FOR NOW. BTL

&&

.AVIATION...BASED ON 06/12Z TAF ISSUANCE...
THE MAIN CONCERN WILL BE MODERATE TO STRONG WINDS NEAR AND ALONG
THE COAST...WITH GUST UP TO 40 MPH AT KOTH BETWEEN 19Z AND 4Z.
WINDS SHOULD DIMINISH AFTER THAT, BUT ARE EXPECTED TO INCREASE
AGAIN LATE SATURDAY MORNING AND AFTERNOON.

OTHERWISE...VFR CONDITIONS AND CLEAR SKIES WILL CONTINUE FOR THE
NEXT 24 HOURS WITH CONTINUED OFFSHORE FLOW. -PETRUCELLI

&&

.MARINE...UPDATED 07/230 AM PDT...HIGH PRESSURE REMAINS ANCHORED
WEST OF THE WATERS AND A THERMAL TROUGH IS ENTRENCHED OVER NORTHERN
CALIFORNIA. THE STRENGTH OF THE THERMAL TROUGH WILL VARY LITTLE FROM
DAY TO DAY...LEADING TO HIGH CONFIDENCE IN NORTHERLY GALES AND STEEP
TO VERY STEEP WIND DRIVEN SEAS OVER MUCH OF THE AREA. GALES ARE
EXPECTED OVER MUCH OF THE COASTAL WATERS SOUTH OF CAPE ARAGO THIS
AFTERNOON INTO THIS EVENING...FOLLOWED BY SLIGHTLY WEAKER WINDS OVER
THE WEEKEND. THIS WILL BRING A MIX OF SMALL CRAFT WINDS WITH VERY
STEEP TO STEEP SEAS FOR AREAS NORTH OF CAPE BLANCO AND GALES AND
VERY STEEP SEAS FROM CAPE BLANCO SOUTH.

THERE IS NO INDICATION THAT THE PATTERN PRODUCING GALES AND
HAZARDOUS SEAS WILL CHANGE ANYTIME SOON...LEADING TO BETTER THAN
AVERAGE CONFIDENCE THAT SIMILAR CONDITIONS WILL PERSIST THROUGH
AT LEAST EARLY NEXT WEEK. -PETRUCELLI

&&

.FIRE WEATHER.../ISSUED 306 PM PDT THU JUN 5 2014/
TWO PERSISTENT SURFACE FEATURES WILL DOMINATE THE FIRE WEATHER
PICTURE AT LEAST THROUGH EARLY NEXT WEEK. THE FORECAST AREA
CONTINUES TO BE INFLUENCED BY BROAD EAST PACIFIC HIGH PRESSURE AND
THERMAL TROUGHING OVER CENTRAL AND NORTHERN CALIFORNIA. THIS IS
RESULTING IN GUSTY NORTHERLY WINDS MOSTLY WEST OF THE
CASCADES...AND LOW HUMIDITIES AND ABOVE NORMAL TEMPERATURES AT ALL
LOCATIONS. GUSTY WINDS AND LOW HUMIDITIES ARE BEING ACCENTUATED
CLOSER TO THE COASTLINE...AT THE SOUTHERN OREGON COAST AND COAST
RANGE...AND OVER THE WESTERN SISKIYOU COUNTY HIGH TERRAIN. IN
THESE LOCATIONS NIGHTTIME WINDS WILL REMAIN GUSTY FOR THE NEXT
SEVERAL NIGHTS AND HUMIDITY RECOVERIES WILL CONTINUE TO BE POOR TO
MODERATE. A RED FLAG WARNING FOR GUSTY WINDS AND POOR HUMIDITY
RECOVERIES HAS BEEN ISSUED FOR WESTERN SISKIYOU COUNTY FOR
TONIGHT. FRIDAY NIGHT MAY FEATURE A BRIEF INCREASE IN HUMIDITIES
TO MORE OF THE MODERATE RANGE...BUT SATURDAY NIGHT SHOULD RETURN
TO THE VERY DRY CONDITIONS.

AT INLAND LOCATIONS WEST OF THE CASCADES...LIKE THE ILLINOIS AND
ROGUE VALLEYS...VERY DRY CONDITIONS AND GUSTY WINDS ARE EXPECTED
THIS AFTERNOON. A RED FLAG WARNING HAS BEEN ISSUED FOR ILLINOIS
VALLEY LOCATIONS THIS AFTERNOON. HUMIDITIES WILL INCREASE SLIGHTLY
TOMORROW AND SATURDAY BUT WILL LIKELY DECREASE ON SUNDAY.

FOR EAST SIDE LOCATIONS...NO HIGH-IMPACT WIND EVENTS ARE EXPECTED IN
THE NEXT FEW DAYS...BUT MINIMUM HUMIDITIES WILL RANGE FROM THE MID
TEENS TO THE SINGLE DIGITS.

LAST BUT NOT LEAST...THUNDERSTORMS ARE NOT EXPECTED THROUGH THE
WEEKEND. OF NOTE IS THE LATEST MODEL RUNS SUGGESTING SOME
INSTABILITY ON MONDAY AS AN UPPER TROUGH DIGS SOUTH OF THE FORECAST
AREA. THE FORECAST NOW INCLUDES A SLIGHT CHANCE OF THUNDERSTORMS FOR
NORTHERN CALIFORNIA MONDAY AFTERNOON. CONFIDENCE IS LOW ON THIS
ASPECT OF THE FORECAST GIVEN LACK OF GOOD CONSISTENCY ON THIS
FEATURE THE PAST FEW RUNS...AND VERY LIMITED MOISTURE. -SK

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...RED FLAG WARNING UNTIL 8 AM PDT THIS MORNING FOR CAZ280.

PACIFIC COASTAL WATERS...
- SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT SATURDAY FOR
  PZZ350-356-370-376.
- SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT SATURDAY
  FOR PZZ350-356-370.
- GALE WARNING UNTIL 11 PM PDT SATURDAY FOR PZZ356-376.
- HAZARDOUS SEAS WARNING UNTIL 11 PM PDT SATURDAY FOR
  PZZ350-356-370-376.

BTL/TRW/CC

Nearby

Red Flag Warnings in Oregon, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.